Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should the opening of a stoma bag be cut?

  1. ATo fit closely around the stoma without pressing on it
  2. BIn any shape, as long as the bag sticks
  3. CSmaller than the stoma so it grips it tightly
  4. DMuch larger than the stoma so that the edge never rubs against it
2.Nursing fundamentalsHard

A patient with dementia keeps getting out of bed at night. What is the best first nursing approach?

  1. ATie a sheet across the bed to keep the patient in
  2. BRaise the bed rails and leave the patient alone
  3. CAsk the doctor to prescribe a sedative so the patient sleeps through the night
  4. DLook for an unmet need such as toileting, pain, hunger or thirst
3.Clinical nursingMedium

What should a patient starting oral iron tablets be told?

  1. AThe tablets will cause weight loss
  2. BThey must take the tablets with strong tea
  3. CTheir urine will turn bright green
  4. DTheir stools may turn dark or black
4.Clinical nursingHard

A patient with severe asthma becomes quiet, with a "silent chest", exhaustion and a falling respiratory rate. What does this indicate?

  1. ALife-threatening asthma with impending respiratory arrest
  2. BAnxiety only
  3. CNormal recovery after a nebuliser
  4. DImprovement of the attack as the bronchospasm settles and the airways relax
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 136 mmol/L, glucose 21.6 mmol/L and urea 15.9 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 136 mmol/Lglucose 21.6 mmol/Lurea 15.9 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.16PaCO₂mmHg354544HCO₃⁻mmol/L222615appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.16, PaCO₂ 44 mmHg (5.9 kPa), HCO₃⁻ 15 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.16PaCO₂ 44 mmHg (5.9 kPa)HCO₃⁻ 15 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
E3 / 4+V5 / 5+M? / 6GCS 12?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 12, with E3 and V5. What motor score M was recorded, and which response does it describe? Give the number.

GCS 12E3V5
M =
8.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: rarely moist; activity: walks frequently; mobility: slightly limited; nutrition: excellent; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
9.Enteral & parenteral nutrition calculationsMedium
40 g/L1.3 g/kg/day65 mL/h72 kg24 h/day7 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 72 kg patient needs 1.3 g of protein per kg a day. The tube feed contains 40 g of protein per litre and runs at 65 mL/h for 24 hours a day. A protein powder supplies 7 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

72 kg1.3 g/kg/day40 g/L65 mL/h · 24 h7 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 15%1800 mLamino acids 4%1800 mL68 kg24 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A 68 kg adult receives 1800 mL of parenteral nutrition containing 15% dextrose, infused over 24 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

68 kg1800 mLdextrose 15%24 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. How many flutter waves per QRS complex are there (the n of n:1 conduction)?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
flutter waves per QRS =
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular fibrillationventricular tachycardiasupraventricular tachycardia (SVT)torsades de pointes

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular fibrillation
  2. 2ventricular tachycardia
  3. 3supraventricular tachycardia (SVT)
  4. 4torsades de pointes
13.Prioritization & delegationMedium

A patient receives hemodialysis this morning. Which type of medication is often held before dialysis, as prescribed?

  1. AInhaled bronchodilators
  2. BEye drops for glaucoma
  3. CAntihypertensive drugs
  4. DTopical skin creams
14.Prioritization & delegationHard

During a power cut, which patient is the nurse’s first priority?

  1. AA patient whose call light is not working
  2. BA patient watching television when it switched off
  3. CA patient whose bed will not raise electrically
  4. DA patient who depends on a ventilator
15.Infection control & patient safetyMedium

A patient has highly contagious viral conjunctivitis. Which teaching is most important?

  1. AWear a surgical mask whenever someone else is in the room
  2. BRub the eyes gently to remove the discharge
  3. CKeep using the same contact lenses to protect the eyes
  4. DWash hands often and do not share towels, pillows or eye drops
16.Infection control & patient safetyHard

A responsive 6-month-old infant is choking and cannot cry or cough. What should the rescuer do?

  1. AGive back blows and chest thrusts in turn
  2. BGive abdominal thrusts as for an adult
  3. CDo a blind finger sweep of the mouth
  4. DTurn the infant upside down and shake gently
17.Lab values & electrolytesMedium

A patient with diabetes is found unconscious with a blood glucose of 38 mg/dL (2.1 mmol/L). Which treatment is appropriate?

  1. AA dose of rapid-acting insulin to stabilize the glucose
  2. BOrange juice poured slowly into the patient's mouth
  3. CGlucagon by injection, or IV dextrose as prescribed
  4. DGlucose tablets placed between the patient's teeth
18.Lab values & electrolytesHard

The nurse teaches a patient with thrombocytopenia (platelets 25 × 10³/µL) about home safety. Which statement shows a need for further teaching?

  1. A"I'll use a soft-bristled toothbrush"
  2. B"I'll blow my nose gently, not forcefully"
  3. C"I'll take aspirin if I get a headache"
  4. D"I'll use an electric razor to shave"

3Solutions

1.Nursing fundamentals

Answer: A · To fit closely around the stoma without pressing on it

Why this is the answer

The opening should fit snugly so stoma output does not reach the skin, but not so tight that it damages the stoma. Stomas shrink in the weeks after surgery, so the size is re-measured.

Answer

A · To fit closely around the stoma without pressing on it
2.Nursing fundamentals

Answer: D · Look for an unmet need such as toileting, pain, hunger or thirst

Why this is the answer

Restlessness in dementia often has a cause, such as needing the toilet, pain or being cold. Meeting the need is safer than restraint or sedation, which increase the risk of harm.

Answer

D · Look for an unmet need such as toileting, pain, hunger or thirst
3.Clinical nursing

Answer: D · Their stools may turn dark or black

Why this is the answer

Oral iron commonly darkens the stool and can cause constipation or stomach upset. Tea and antacids reduce absorption, while vitamin C may increase it.

Answer

D · Their stools may turn dark or black
4.Clinical nursing

Answer: A · Life-threatening asthma with impending respiratory arrest

Why this is the answer

A silent chest, exhaustion, cyanosis and confusion are life-threatening signs. The patient needs immediate senior and critical care input.

Answer

A · Life-threatening asthma with impending respiratory arrest
5.Arterial blood gas interpretation

Answer: Osm = 310 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·136 + 21.6 + 15.9 = 309.5 ≈ 310 mOsm/kg

Answer

Osm = 310 mOsm/kg
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·15 + 8 = 30.5 → 28.5–32.5 mmHg

Compare

measured: 44 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: M = 4

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 12 − 3 − 5 = 4
M4: withdraws the limb from pressure (normal flexion)

Answer

M = 4
8.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: slightly limited → 3
nutrition: excellent → 4
friction and shear: no apparent problem → 3

Add

Braden total = 2 + 4 + 4 + 3 + 4 + 3 = 20

Risk level

20 → not at risk

Answer

not at risk
9.Enteral & parenteral nutrition calculations

Answer: n = 5

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.3·72 = 93.6 g/day

Protein from the feed

65·24 = 1560 mL = 1.56 L
1.56·40 = 62.4 g/day

Shortfall

ΔP = 93.6 − 62.4 = 31.2 g

Scoops

31.2/7 = 4.457 → n = 5

Answer

n = 5
10.Enteral & parenteral nutrition calculations

Answer: GIR = 2.76 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

15·1800/100 = 270 g = 270 000 mg

Minutes of infusion

24·60 = 1440 min

Glucose infusion rate

GIR = 270 000/(68·1440) = 2.757 ≈ 2.76 mg/kg/min

Answer

GIR = 2.76 mg/kg/min
11.ECG rhythm strip interpretation

Answer: flutter waves per QRS = 2

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 10 small boxes = 0.40 s → 1500 ÷ 10 = 150 per minute
conduction ratio = 300 ÷ 150 = 2:1

Answer

flutter waves per QRS = 2
12.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.16 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: C · Antihypertensive drugs

Why this is the answer

Removing fluid during dialysis can cause hypotension, so blood pressure drugs are often held before treatment as prescribed. Some drugs are also removed by dialysis and given afterwards.

Answer

C · Antihypertensive drugs
14.Prioritization & delegation

Answer: D · A patient who depends on a ventilator

Why this is the answer

A ventilator-dependent patient is at immediate risk. The nurse checks that the ventilator is on emergency power or battery and keeps a manual resuscitation bag ready.

Answer

D · A patient who depends on a ventilator
15.Infection control & patient safety

Answer: D · Wash hands often and do not share towels, pillows or eye drops

Why this is the answer

Viral conjunctivitis spreads easily by contact with eye secretions. Hand hygiene, not touching the eyes and not sharing towels, pillows or eye products reduce spread.

Answer

D · Wash hands often and do not share towels, pillows or eye drops
16.Infection control & patient safety

Answer: A · Give back blows and chest thrusts in turn

Why this is the answer

For infants under one year, the rescuer alternates sets of back blows with chest thrusts, with the head lower than the chest. Abdominal thrusts are not used in infants, and blind finger sweeps can push the object further in.

Answer

A · Give back blows and chest thrusts in turn
17.Lab values & electrolytes

Answer: C · Glucagon by injection, or IV dextrose as prescribed

Why this is the answer

A patient who cannot swallow safely must not receive anything by mouth because of the risk of aspiration. Glucagon (injected or intranasal) or IV dextrose raises the glucose; once awake and able to swallow, the patient is given oral carbohydrate and a snack.Checked against: Hypoglycemia · MedlinePlus (NIH); Low blood sugar · MedlinePlus (NIH) (2026)

Answer

C · Glucagon by injection, or IV dextrose as prescribed
18.Lab values & electrolytes

Answer: C · "I'll take aspirin if I get a headache"

Why this is the answer

Aspirin irreversibly inhibits platelet function and raises the bleeding risk further in thrombocytopenia, so it and other NSAIDs are avoided unless prescribed. An electric razor, gentle nose blowing and a soft toothbrush reduce minor bleeding.Checked against: Bleeding and Bruising (Thrombocytopenia) and Cancer Treatment · National Cancer Institute (NIH) (2022); Aspirin · MedlinePlus (NIH) (2025)

Answer

C · "I'll take aspirin if I get a headache"

ExamProblems · examproblems.com/courses/nursing-fundamentals